Back to Ask the Diabetes Team Ask the Diabetes Team

From Lithia, Florida, USA:

I have recently come across a child on an insulin pump. He has ADD and is non compliant with his diabetes care. I think he is suspending the delivery of insulin. His blood sugars are high, between 195 mg/dl [10.8 mmol/L] and 550 mg/dl [30.6 mmol/L]. The child is destroying his health and school performance. He is overweight and intelligent. I suspect he does not feel the symptoms of highs because they are so commonplace.

I suspect the child is playing with the pump. His mom is not asserting her authority. I am trying to get her to put him on ADD medication, thinking this will help. The mom says she tried medications, but they were not helpful.

What should I do? The child needs help.


On most pumps, you can check the history to see if he is suspending the delivery of insulin. You cannot, however, find out if he is actually disconnecting the pump and delivering the insulin into the air. I assume you are the school nurse. You are in a difficult position. If you check the pump's history, you may be able to document that he is suspending delivery and then, of course, you should let the parents know and send them a letter, in writing, to document exactly what you found in the pump's history after you speak to them. In the letter, you can suggest that they show this letter to the doctor and offer to speak to the doctor directly yourself and ask for written permission to speak to the doctor. If you can document that he is purposely not giving his insulin, you may want to suggest to the parents that they discuss going back to injections (assuming that the parents will supervise his injections at home and preferably even give the injections themselves). If you notify the doctor directly instead of the parents, you may further anger the parents and get less cooperation (and probably due to HIPAA rules, you aren't allowed to contact the doctor without the parents' permission except in a medical emergency or to clarify a written order and the doctor may not be able to talk to you without written permission from the parents except in an emergency or to clarify a written order). I know when a school nurse wants to discuss social/family issues with me, I always ask for written permission from the parents. You could, however, ask the parents for written permission to discuss the child's management with the doctor and these compliance issues would obviously be part of his management.

If you can't prove that he is suspending the delivery of insulin, you must be careful. Some children with diabetes do have wide swings even when they are reasonably compliant (though not usually to 500 mg/dl [27.8 mmol/L], unless they are sick). If he is overweight, he is getting in more insulin and food than he needs. Perhaps he is "eating up to his insulin" - taking more insulin than he needs to match food that would keep his weight normal; the insulin is increasing his appetite and he is eating too much to prevent from going low. Or, perhaps he is having a lot of lows and then rebounding high after the lows. Or, perhaps your suspicions are correct and he is either suspending insulin delivery, or not giving insulin when he eats (again, this can be confirmed by checking the pump history) or disconnecting his catheter and delivering the insulin into the air, which you can't confirm.


Additional comments from Dr. David Schwartz:

Don't know THE answer, but "someone" placed the child on the pump. Talk to that healthcare provider and find the history and rationale. From just the little bit you've written, this child should not be on a pump in my opinion. The pump REQUIRES someone to be in charge. For a mature young person or adult, the person in charge is the patient him/herself. For the younger child, the person in charge is a responsible adult.

This child has no one in charge and the adult is not in charge either. Family counseling would be appropriate, in my opinion. The patient is not flying solo with diabetes here. Diabetes in children is a family's chronic illness.


Additional comments from Dr. Linda DiMeglio:

I would speak to the representatives from the pump company and see if they can download the pump. The pump history from the download will tell you all about when the pump has been suspended or not and the history of all the boluses. You can also look at the delivered doses as basal and boluses and see if the basal rates delivered match the settings if a download were not immediately possible.


Additional comments from Debbie Butler, MSW, LICSW, Licensed Clinical Social Worker:

It sounds like this child may not be safe to be on the pump. I wonder if he should be switched to injections and then you can ask his parents to give the injections or at least supervise the injections.


[Editor's comment: Please discuss this with the school counselor, should one exist. Perhaps the counselor will be able to help with this situation. As for checking the pump history, this is only possible if the child is willing to give you physical access to his pump. This may be another issue with which a counselor could help. BH]

Original posting 16 Jan 2007
Posted to Hyperglycemia and DKA and Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.